Try it
Psychiatry · Psychotic disorders: restarting clozapine after missed doses
Sample itemA man stable on clozapine 400 mg daily had to stop it when he was admitted to a general hospital, and has now missed all doses for four days. What is the safest way to resume?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Restart at a low dose and re-titrate gradually
Tolerance to the sedative, hypotensive and cardiac effects of clozapine is lost within a couple of days. After an interruption of more than about two days it should be restarted at the low initial dose and titrated up again, because full-dose resumption can cause collapse, syncope and cardiac events.
Option by option
A. Restart at a low dose and re-titrate gradually (correct)
Correct. Tolerance is lost after a gap of more than about two days, so re-titration from a low dose is advised.
B. Change permanently to a depot antipsychotic
A depot switch is not a safety measure and clozapine has no depot form.
C. Resume the full previous dose at once
Resuming the full dose risks profound hypotension, syncope and bradycardia.
D. Give a double dose on day one to catch up
A double dose would worsen these risks further and has no pharmacological basis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…